Texas, 2026

Wildfire in Texas, March 15 to 16, 2026

March 15 to 16, 2026 · NWS AMA · 2 events in 2 counties and zones

Test.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Test.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 15, 4:08 AM CST, 5 hours 52 minutes earlier. Its key messages:

  • Issued at 1221 AM CDT Sun Mar 15 2026
  • Potentially damaging winds are expected behind a cold front this morning, leading to reduced visibility due to blowing dust and difficult travel conditions.
  • The strong winds and low relative humidity will support critical fire weather conditions behind the front.
  • Cold wind chills in the teens and single digits are expected to be present by Monday morning.
  • Warming trend will look to follow with potential for record highs late next week.
Area forecast discussion, Mar 15, 4:08 AM CST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
508 AM CDT Sun Mar 15 2026

...New AVIATION...

.KEY MESSAGES...
Issued at 1221 AM CDT Sun Mar 15 2026

- Potentially damaging winds are expected behind a cold front
  this morning, leading to reduced visibility due to blowing dust
  and difficult travel conditions.

- The strong winds and low relative humidity will support critical
  fire weather conditions behind the front.

- Cold wind chills in the teens and single digits are expected to
  be present by Monday morning.

- Warming trend will look to follow with potential for record
  highs late next week.

&&

.SHORT TERM...
(Today through Monday night)
Issued at 1221 AM CDT Sun Mar 15 2026

Latest satellite imagery continues to track the incoming upper-
level trough and associated cold front with observations at around
9:30 PM CDT having the front about mid-way through Wyoming. This
front is expected to intensify as it approaches the Northern
Panhandles around 5 to 6 pm this morning. Behind this front,
latest CAMs have continue to show a very strong 500 mb jet with
speeds peaking at over 100kt. Where CAMs have deviated however, is
in the mid to low levels of the atmosphere. Currently the latest
runs have see a slight shift in the jet streaks in those levels
with strongest points now settling east of us. Still, the presence
of this front and these jet will be more than enough to see
strong northerly winds Sunday morning and afternoon with current
ensembles even giving us a 50 to 60% chance of seeing gust greater
than 60 mph. Given this a High Wind Warning is present for the
entire Panhandles from 7 am through 7 PM.

Such strong winds are going to come with a slew different
problems. The first of these being the potential to see blowing
dust throughout most of the day. Currently with the expected wind
direction, most blowing dust will likely be more centered on
localized locations. However, the Eastern Panhandles may have
chances to experience a much heavier impact from blowing dust
thanks to the burn scar from the recent fire in Beaver County.
Regardless a Blowing Dust Advisory is also in place for the
Panhandles through 7 PM as well. The second of these problems, is
going be more focused on fire weather. As it stands latest CAMs
have continue to trend to very poor overnight RH recovery with
present observations still below 15%. This will keep the
Panhandles very dry behind the cold front with RH values sitting
between 15 to 20% for the day. Thankfully the much cooler
temperatures following behind the front should reduce ignition
chances. Regardless a Red Flag Warning will be present from 7 AM
this morning and last until 8 PM that night. After which, concern
will then shift to the cold temperature as Monday morning lows
look to be in the teens to 20s with wind chill nearing single
digits. Otherwise, quieter and cooler weather looks to follow
Monday afternoon with highs only reach into the mid to low 50s.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 1221 AM CDT Sun Mar 15 2026

Beyond the frontal passage Sunday, weather begins to quiet down
and heat up thanks to a building upper-level high pressure system
in the Southwestern United States. This high will see temperatures
quickly rebound with afternoon high temperatures Tuesday back in
the mid to upper 70s. Model agreement looks to have this pattern
hold through most of the week with temperature only getting hotter
and hotter. Potential is even present for afternoon highs to reach
into the 90s as early Thursday with both Friday and next Saturday
seeing chances at record high temperatures. Unfortunately, fire
weather concerns will stay present under these hot and dry
conditions. However, these conditions may only be elevated thanks
to winds staying relatively quite for the period.

&&

.AVIATION...
(12Z TAFS)
Issued at 505 AM CDT Sun Mar 15 2026

A strong cold front will move through this morning and very strong
northerly winds will follow it. Expecting peak winds to be 30-35
kts with gusts up to around 50-53 kts at each terminal. Reduced
visibility due to blowing dust is expected, but there is
uncertainty regarding how thick the blowing dust will be, thus
how reduced the visibility will be. Amendments will be needed once
this becomes clear. Winds will weaken this evening.

&&

.FIRE WEATHER...
Issued at 1221 AM CDT Sun Mar 15 2026

Despite cooler temperatures, dry and very windy conditions will
promote critical fire weather across the Panhandles starting early
this morning. Poor overnight recovery of RH values will result in
minimum RH values of 15-20%. These values will combine with north
winds of 35-45 mph and gusts of 55-60+ mph to create RFTIs of 3-5
for much of the combined Texas and Oklahoma Panhandles. Driest
conditions are forecast further west across the Panhandles, while
stronger winds are forecast further east. Regardless, the strong
winds and gusts will be the main component for promoting dangerous
conditions and potential fire spread this afternoon. Any fires on
the landscape ahead of the cold front this morning could become
highly resistant to control as the front moves through with rapid
spread to the south.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CDT this evening for TXZ001>020-317.

     Blowing Dust Advisory until 7 PM CDT this evening for TXZ001>020-
     317.

     High Wind Warning until 7 PM CDT this evening for TXZ001>020-317.

OK...Red Flag Warning until 8 PM CDT this evening for OKZ001>003.

     Blowing Dust Advisory until 7 PM CDT this evening for OKZ001>003.

     High Wind Warning until 7 PM CDT this evening for OKZ001>003.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...52
Hazardous weather outlook, Mar 14, 11:42 PM CST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1242 AM CDT Sun Mar 15 2026

OKZ001>003-TXZ001>020-317-151745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1242 AM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight through Sunday.

Strong winds are likely behind a cold front this morning, with
potential for gusts over 60 mph. These strong winds can lead to
critical fire weather conditions as well as blowing dust with
reduced visibility.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Mar 15, 7:59 AM CST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Amarillo TX
859 AM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     Non-Tstm Wnd Gst 1 WSW Hooker            36.86N 101.23W
03/15/2026  M59 MPH          Texas              OK   Mesonet

            Oklahoma Mesonet.

&&
Local storm report, Mar 15, 8:02 AM CST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
902 AM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     Non-Tstm Wnd Gst Palo Duro Reservoir 1NW 36.36N 101.18W
03/15/2026  M59 MPH          Hansford           TX   Mesonet

            West Texas Mesonet.

&&
Local storm report, Mar 15, 8:03 AM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
903 AM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     Non-Tstm Wnd Gst 1 WSW Guymon            36.68N 101.50W
03/15/2026  M61 MPH          Texas              OK   ASOS

            ASOS station KGUY Guymon (ASOS).

&&
Local storm report, Mar 15, 8:05 AM CST, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
905 AM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     Non-Tstm Wnd Gst 4 SSW Dalhart           36.02N 102.55W
03/15/2026  M60 MPH          Hartley            TX   ASOS

            ASOS station KDHT Dalhart (ASOS).

&&
Local storm report, Mar 15, 9:44 AM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1044 AM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     Non-Tstm Wnd Gst 4 SSW Dalhart           36.02N 102.55W
03/15/2026  M71 MPH          Hartley            TX   ASOS

            ASOS station KDHT Dalhart (ASOS).

1023 AM     Non-Tstm Wnd Gst 2 N Stinnett            35.84N 101.45W
03/15/2026  M70 MPH          Hutchinson         TX   Mesonet

            Mesonet station 104 Stinnett 1NNW.

1021 AM     Non-Tstm Wnd Gst 1 WSW Guymon            36.68N 101.50W
03/15/2026  M63 MPH          Texas              OK   ASOS

            ASOS station KGUY Guymon (ASOS).

1026 AM     Non-Tstm Wnd Gst 1 ENE Mclean            35.24N 100.57W
03/15/2026  M62 MPH          Gray               TX   Mesonet

            Mesonet station 44 McLean 1E.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Donley

When
March 15, 10:00 AM CST to March 16, 9:00 PM CST
Where
Donley forecast zone
Reported by
Park/Forest Service
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

On March 15th we had critical fire weather conditions, but it wasn't your typical fire weather day. We had strong north winds that had frequent gusts over 50 mph and some gusts got up to 60 mph near the fire area. While temperatures were cool, in the 50s the RH values were still on the lower side below 30 percent and with the dry grasses due to lack of soil moisture, any fire that ignited in these conditions would still be able to spread quickly. While this fire was contained at just 234 acres, it did trigger mandatory evacuations on the south side of Greenbelt Lake where about 340 homes were evacuated, and overall the fire threatened over 2,100 homes in the surrounding area. The Corner Pocket fire while smaller than usual for documentation, did manage to require several homes to be evacuated. It's believed to be human caused by power generator, and managed to burn 234 acres.

Wildfire, Oldham

When
March 15, 11:30 AM CST to March 16, 9:00 AM CST
Where
Oldham forecast zone
Reported by
Park/Forest Service
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Although we had elevated Fire Weather conditions on March 15th, the winds were still consistently in the 20 to 30 mph range through the afternoon. And with the fuels still critically dry across the Panhandles it wouldn't be hard for a wildfire to spark and be hard to control. While it's unknown how the fire started, we ended up getting the Neon Beige Fire in Oldham County. This fire would go on to burn about 1688 acres. The fire caused US highway 385 to be closed from Tascosa to Vega due to heavy smoke . While the Neon Beige fire's cause was unknown, it did have some impacts like closing HWY 385 from Vega to Tascosa for a period of time, and it managed to burn 1688 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321958, 1321957.